infusion set issues

3 posts, 2 contributors

Search the DAFNE Online Forums

 
HelenP DAFNE Graduate
Queensland Diabetes Centre, Brisbane, QLD
215 posts

Hi, I have been on a pump now for about 10 years (on my 4th or 5th pump). When I was initially put on a pump the Diabetic Educator put me onto a manual insertion infusion set as I was not needle phobic. I accepted this and have continued to use this or latterly the Medtronic equivalent. Searching the Medtronic site I came across advice that the infusion set I am using (Silhouette paradigm) is designed for young, lean or athletic frame. I am not young, athletic nor lean...

I experience a rise in BG immediately after the change of sets.. Advice to date has been deal with evening meal (6:00pm) and then after about an hour change the infusion set and do not eat anything until morning. If you wake (which I often do) correct then and hopefully it will be almost back in range for breakfast. So before meal it can be around 7, deal with dinner and it can be 9 after an hour or so. Change the set and then at midnight it can be 16...if it is over 15 I usually inject as I need to have it come down, but sometimes the system clears itself and the pump can suspend before I wake. Is the fact that it is unreliable for about 12 hours out of 72 good enough? Similarly if I let the infusion set go for the full three days BG often starts to slowly rise. This I believe is because the site is healing over.
On my own volition I have now changed to the recommended infusion set for the non young, non lean, non athletic and experienced some (little) success but it is probably too early to tell. Any advice? I am now using the Mini-med quick set (manually inserted).
Helen

marke Site Administrator
South East Kent PCT
659 posts

sorry to disappoint you , but I have used the quick set for about 3 years ( my pump is due for replacement at the end of the year and they change them in the UK every 3 years) and I tend to get an increase in BG when I change the set. Not as big a rise as you but definitely a non-normal rise. This I believe is what you would expect to happen. This is because when you insert it, it drip feeds insulin into you. This insulin needs to pass through tissue to reach the blood and become effective. With injections you put a relatively large dose in all at once and it does the same thing, but because the pump only puts small amounts in, there is less of an 'absorption' area so it takes a while to create a 'flow' from the set to the blood. In an ideal world you wouldn't change the sets and the flow would always be there. Sadly this is not possible as people who inject manually know, the area of injection hardens and if you use the same sites for injection they become less effective, the same is true of pumps. One day they will probably work a way around this if stem cell research doesn't make it all redundant, we can only hope Very Happy

HelenP DAFNE Graduate
Queensland Diabetes Centre, Brisbane, QLD
215 posts

Thanks, Marke. That is what I understand also, but it is very frustrating and to his credit the endocrinologist registers that for me it is a problem and probably accounts for at least some of my HbA1c (hovers around 7.0). We have tried flooding the site with a breakfast dose (to clear it) but I then get into trouble as the actual dose getting through is difficult to assess. I have also tried injecting for a breakfast dose. I have been a diabetic for over 40 years so there have been a lot of injections before the pump as well. Helen